Minimum Dosages of Trileptal?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Minimum Dosages of Trileptal?


40 years old male , 5 years history of bipolar disorder At the present on trazedone 200 mg and trileptal 300mg however he takes them only when he wants. He is non compliant, He states medications makes him phisically and mentally tire. My question is : what would be the minimum dosage of trileptal that will help him in a way that the side effects are at a minimun and still would allow him to work and strudy the way he wishes { he is getting his master in C.S.}. I do understand the cases should be handled individually, but with your knowledge and experience perhaps a suggestion.
He already had in the past 2-3 psichotic episodes of short duration after inmediate treatment thanks!!


Dear Ms. R' --
If he thinks 300mg might be associated with making him physically and mentally tired, then we already have the answer to your question, unfortunately. This is a very small dose. Usually we would try to reach the range of 900 to 1500 mg, occasionally 1800; and the most that can be used is 2400. So 300 is not very much, you see.

He may not be willing to take anything in a big enough dose to make a difference, at this point. In that case you should look at the website for significant others of people with bipolar disorder, www.bpso.org. , which may help more than I can.

However, if he were my patient, I would be very open with him about the risk of feeling "slowed down" with medications and go through trying one medication after another, each time looking for something that he might view as helpful, and each time emphasizing that if he feels slowed down, we will move on to something else -- until we've tried all the usual mood stabilizers.

Similarly, I would make sure his medication for sleep (Trazodone at this point) was not contributing to his feeling slowed down the next day, which may be part of the problem now, switching to some other medication until we were sure that the sleeping medication, if he needed one, was not making it more difficult to find a tolerable mood stabilizer.

Dr. Phelps


Published November, 2003

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?